Recent reports imply that high doses of metronidazole hydrochloride cause CNS toxic effects in adults.1,2 To our knowledge, such toxic effects have not been reported in children. We describe a child who experienced seizures and prolonged neurologic abnormalities after the administration of intravenous (IV) metronidazole.
Report of a Case.—A previously well 12-year-old boy had surgery for a perforated appendix and generalized peritonitis on June 9, 1981. Postoperatively, therapy with IV tobramycin sulfate, 50 mg every eight hours, and clindamycin phosphate, 175 mg every six hours, was started; chloramphenicol sodium succinate, 600 mg every six hours, was added on June 11 because of persistent fever and abdominal tenderness. Tobramycin and chloramphenicol therapy was stopped on June 14, when the initial peritoneal culture showed Escherichia coli resistant to those drugs. Intravenous gentamicin sulfate, 70 mg every eight hours, and cefamandole nafate, 1 g every eight hours, were then added to the
BAILES J, WILLIS J, PRIEBE C, STRUB R. Encephalopathy With Metronidazole in a Child. Am J Dis Child. 1983;137(3):290–291. doi:https://doi.org/10.1001/archpedi.1983.02140290076021
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: